MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeons (treating clinicians): - the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.- the desired pathological/diagnostic sample was retrieved with navigation at the very same surgery, after the users addressing the navigation accuracy with its functions available.- there was no harm or negative effect to the patient due to the deviating biopsy path and location, nor due to the initially by ca.2-3mm extended skull burr hole, also not due to the surgery/anesthesia prolongation of ca.1h.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the initial biopsy attempt with the aid of navigation deviating from its intended/planned target point in the brain by ca.12-14 mm and missing the lesion, as well as triggering the surgeon to extend the burr hole slightly by 2-3mm before this first attempt, is: - movement of the navigation reference array during the creation of the burr hole during the surgery, additionally a possible slight movement of the patient's head in the non-brainlab head holder, both due to a not sufficiently rigid fixation by the user, not as required by brainlab, and the forces applied during the drilling in the skull.The fact that after the burr hole drilling, the instrument position display by the navigation was detected to not fit anymore to the planned and formerly verified / marked entry point, i.E.To the created burr hole (triggering the surgeon's decision to slightly extend the burr hole), supports that the above outlined relative movement(s) did occur.Further, navigation data provided for this surgery show that there was a position change of the reference array in relation to the navigation camera position at the time of the burr hole creation, which itself was done without navigating the drill/instrument, hinting that the reference array must have moved.It is also unknown to brainlab, if the patient's head was verified by the user to be fixated sufficiently rigid inside the non-brainlab head holder for this procedure, as required before use of the navigation aid.Movement of the reference array, and/or of the patient's head in the head holder relative to the array, after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, despite a deviation to the planned entry point after the drilling was detected, the resulting deviation of the anatomy location displayed by the navigation was not recognized by the user with the required continued thorough verification of the navigation accuracy throughout the surgery, for e.G.After forces have been applied to the bone, and before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy of a lesion, located ca.6cm deep in the brain directly underneath the left ventricle, and with a size of ca.2ccm, has been performed with the aid of the brainlab navigation software cranial 3.1.3-4 biopsy passes were intended.After the first biopsy pass attempt only yielded cerebrospinal fluid (csf), the surgeons re-registered the patient anatomy location to the navigation, and performed successful brain biopsy passes using navigation, with the desired diagnostic sample retrieved at the same surgery.According to the surgeons (treating clinicians): - the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.- the desired pathological/diagnostic sample was retrieved with navigation at the very same surgery.- there was no harm or negative effect to the patient due to the deviating biopsy path and location, also not due to the surgery/anesthesia prolongation of ca.1h.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22517933
Report Number8043933-2025-00053
Device Sequence Number8058832
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 07/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number71205B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/17/2025
Initial Report FDA Received Date07/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown